Georgia, 2018

Damaging Wind in Georgia, August 21, 2018

August 21, 2018 · NWS TAE · 1 event in 1 county or zone

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 21, 12:48 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 21, 12:48 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
148 PM EDT Tue Aug 21 2018

.AVIATION [Through 18Z Wednesday]...

Scattered to numerous showers and thunderstorms will continue across
the area through the early evening hours before diminishing. Outside
of convection, VFR conditions are expected to prevail for most of
the night. However, some low ceilings or patchy fog could occur at
ABY and VLD late tonight.

&&

.PREV DISCUSSION [846 AM EDT]...

.NEAR TERM [Through Today]...

The southwesterly flow regime will continue today, resulting in an
early start to convection where convergence and confluence are both
maximized against(with) the land(sea) breeze. Additionally, as a
shortwave moves through the Ohio Valley today, a frontal system will
progress eastward through the Southeast. The surface front should
bring another round of convection to our western Panhandle and
southeast Alabama counties late this afternoon. The threat for
severe weather remains low, though the strongest storms capable of
producing gusty winds would likely be closer to the front later in
the afternoon. Highs will be capped in the upper 80s in most
locations, with low 90s possible in the Suwannee Valley.

.SHORT TERM [Tonight Through Thursday]...

The surface front is still scheduled to push across our area from
northwest to southeast Tuesday night through Wednesday. Scattered
showers and thunderstorms will lead the way possibly in a broken
line Tuesday night with increased development during daytime
heating on Wednesday. However, by that time, the front is forecast
to have pushed through most of the Tri-state area. The front may
stall over or just south of our local waters Thursday. PoPs for
Tuesday night will be in the 20-30% range and tapered 20-40% south
and east of a line roughly from Valdosta to Panama City. A drier
airmass will filter into the region in the wake of the front and
Thursday should be rainfree with light northerly low level flow.
Lows will mostly be in the lower to mid 70s with highs around 90
to the lower 90s.

.LONG TERM [Thursday Night Through Tuesday]...

Models now hint that the aforementioned front may become quasi-
stationary across the northeast gulf Friday through the weekend
with a surface wave or two developing on the boundary enhancing
rain chances for our CWA. At the very least, low level flow will
become easterly advecting Atlantic moisture across the region.
While the boundary is expected to gradually dissipate by Monday,
moist east to southeast flow combined with daytime heating will
keep rain chances in the forecast through the extended period.
Temperatures will be seasonal with highs around 90 and lows in the
lower 70s.

.MARINE...

Light to moderate west to southwest winds with 2 to 3 foot seas
through Wednesday. Winds will become northwest to north with the
passage of a cold front Wednesday night. Winds and seas are
expected to be low Thursday through the upcoming weekend.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days, though drier conditions are expected Wednesday and
Thursday.

.HYDROLOGY...

Total forecast rain amounts through Wednesday will average less
than one-half inch. Therefore, latest river guidance keeps all
rivers just below action stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  92  72  92  73 /  30  20  10  10  10
Panama City   74  90  74  90  74 /  30  20  10  10  10
Dothan        72  91  71  89  71 /  30  10  10  10  10
Albany        73  91  71  90  72 /  30  10  10  10  10
Valdosta      73  91  72  91  73 /  20  20  10  10  10
Cross City    75  91  74  91  74 /  30  40  10  10  20
Apalachicola  77  89  75  89  76 /  30  30  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EDT /midnight CDT/ Wednesday
     for Coastal Gulf.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...DVD
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...Barry

In the hours before

Special weather statement, Aug 21, 12:49 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1249 PM CDT TUE AUG 21 2018

FLZ011-211830-
Jackson FL-
1249 PM CDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON COUNTY UNTIL 130
PM CDT...

At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Marianna, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Graceville, Malone, Cottondale, Greenwood, Campbellton, Bascom, Jacob
City, Lovedale, Haynes, Two Egg, Hornsville, Jacobs, Browntown,
Chipola Terrace, Ellaville, Buena Vista, Marianna Municipal A/P and
Sills.

LAT...LON 3098 8549 3100 8541 3100 8500 3097 8500
      3096 8498 3093 8498 3088 8493 3087 8494
      3085 8493 3078 8541 3091 8554
TIME...MOT...LOC 1749Z 253DEG 19KT 3088 8533

42-DVD
Special weather statement, Aug 21, 1:13 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
213 PM EDT TUE AUG 21 2018

GAZ158-159-211845-
Brooks GA-Thomas GA-
213 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND WESTERN
BROOKS COUNTIES UNTIL 245 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boston, or 11 miles east of Thomasville, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Boston, Pavo, Barwick, Dixie, Thomasville Municipal A/P,
Grooverville, Dillon, Everett, Patten, Eason, Oaklawn, Pidcock,
Empress, Brooks Co A/p, Hollis and Newark.

LAT...LON 3067 8386 3093 8393 3100 8356 3065 8351
TIME...MOT...LOC 1813Z 255DEG 25KT 3084 8379

42-DVD
Special weather statement, Aug 21, 1:19 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
219 PM EDT TUE AUG 21 2018

ALZ069-GAZ142-143-155-211900-
Houston AL-Miller GA-Seminole GA-Early GA-
219 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...WESTERN
MILLER...SOUTH CENTRAL EARLY AND NORTHERN SEMINOLE COUNTIES UNTIL 300
PM EDT/200 PM CDT/...

At 219 PM EDT/119 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles west of Donalsonville, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Donalsonville, Iron City, Jakin, Steam Mill, Davis Park,
Little Hope, Lela, Killarney, Riverturn, Sharphagen, Donaldsonville
A/P, Chattahoochee SP, Enterprise and Lucy.

LAT...LON 3122 8475 3105 8474 3104 8474 3104 8475
      3095 8476 3093 8498 3096 8498 3097 8499
      3097 8500 3100 8500 3100 8505 3108 8509
TIME...MOT...LOC 1819Z 257DEG 19KT 3101 8499

42-DVD
Special weather statement, Aug 21, 1:41 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
241 PM EDT TUE AUG 21 2018

GAZ143-144-211930-
Miller GA-Baker GA-
241 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR MILLER AND SOUTHWESTERN BAKER
COUNTIES UNTIL 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Colquitt, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Boykin, Babcock, Hawkinstown, Mimsville, Hoggard Mill,
Harmony Church Rd/hwy 45, Jeterville, Cooktown and Bellview.

LAT...LON 3124 8436 3122 8441 3120 8441 3116 8448
      3114 8448 3113 8450 3108 8451 3108 8464
      3107 8465 3107 8482 3125 8479 3125 8471
      3126 8470 3125 8469 3126 8468 3126 8464
      3127 8464 3129 8434
TIME...MOT...LOC 1841Z 262DEG 24KT 3111 8475

42-DVD
Special weather statement, Aug 21, 1:45 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
245 PM EDT TUE AUG 21 2018

GAZ159-160-211930-
Brooks GA-Lowndes GA-
245 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND BROOKS
COUNTIES UNTIL 330 PM EDT...

At 245 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Pavo to near Quitman. Movement
was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake Park, Quitman, Valdosta, Hahira, I-75 At Exit 16, Remerton,
Dasher, Morven, Barney, Twin Lakes, Valdosta Regional Airport,
Kinderlou, Nankin, I-75 At Exit 29, Empress, Clyattville, Brooks Co
A/p, Blue Springs, I-75 At Exit 22 and I-75 At Exit 11.

LAT...LON 3069 8320 3064 8342 3065 8360 3098 8369
      3105 8352 3105 8350 3104 8349 3103 8347
      3103 8331
TIME...MOT...LOC 1845Z 241DEG 22KT 3094 8362 3070 8355

42-DVD
Special weather statement, Aug 21, 1:52 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
252 PM EDT TUE AUG 21 2018

GAZ142-211945-
Early GA-
252 PM EDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EARLY COUNTY UNTIL 345 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blakely, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Blakely, Arlington, Douglasville, Centerville, Damascus, Rock Hill,
Colomokee, Cuba, Early Co A/p, Old Damascus, Hentown, Rowena and
Sawhatchee.

LAT...LON 3147 8481 3144 8479 3143 8464 3134 8464
      3133 8463 3132 8464 3126 8464 3126 8468
      3125 8469 3126 8470 3125 8472 3126 8474
      3125 8483 3126 8506 3142 8508 3144 8506
      3148 8480
TIME...MOT...LOC 1852Z 264DEG 18KT 3137 8499

42-DVD

The radar

The Moody AFB radar (KVAX), 39 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brooks

When
August 21, 2:05 PM EST
Where
Brooks County, 6.06 mi NNE of Blue Springs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.870, -83.408

A tree was blown down across the road near the intersection of Cates Road and Highway 133.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768541.